Pennsylvania, 2018

Flash Flooding and Flooding in Pennsylvania, June 8, 2018

June 8, 2018 · NWS PBZ · 7 events in 3 counties and zones

A slow-moving frontal boundary draped across Ohio and Pennsylvania led to the development of thunderstorms during the afternoon and early evening. The storms produced scattered reports of flooding in portions of southwest Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A slow-moving frontal boundary draped across Ohio and Pennsylvania led to the development of thunderstorms during the afternoon and early evening. The storms produced scattered reports of flooding in portions of southwest Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 8, 6:27 PM EST, 13 minutes earlier.

Area forecast discussion, Jun 8, 6:27 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
727 PM EDT Fri Jun 8 2018

.SYNOPSIS...
A front will sink into the region tonight, and waver about our
region through the weekend. Increasing shower and thunderstorm
chances through Sunday will result as upper disturbances
interact with the boundary.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
With 7:30pm update, increased pops to categorical in Allegheny
and Washington counties where a line of nearly stationary
thunderstorms has developed in the last hour.

With 6:30pm update, increased pops for several counties across
Ohio, including adding some categorical pops in stratiform rain.
Thunderstorms may have hit their peak intensity for the day,
with one warning issued about 45 minutes in eastern Ohio and
storms having weakened slightly since that time. While the bulk
of precipitation will fall across eastern Ohio, storms do
stretch east into Pennsylvania as well. Previous discussion
follows.

Frontal boundary lies from central OH into northern PA
currently. Storms are firing to the west in Ohio where greater
instability lies, a few of which have become severe due to
presence of dry air aloft and DCAPE availability. As the
boundary continues to settle south tonight, isolated to
scattered showers and storms should remain mainly confined to
the southern portion of the CWA. Still cannot rule out one or
two of the stronger storms reaching our Ohio counties before
instability wanes this evening.

Some CAMs are hinting at continued elevated convection through
much of the night south of the boundary. Elected to increase
PoPs into the chance range south of Pittsburgh tonight, with too
much remaining uncertainty to pinpoint exact areas. Although
instability will be low, lingering moisture and ripples in the
flow lend credence to this low probabilities.

Above-normal low temperatures were maintained given the clouds
and moisture present.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Although the models agree that the frontal boundary will linger
across the region on Saturday, the NAM becomes an outlier by
Sunday with a much stronger and further north surface low
crossing our area by Monday, as opposed to a weaker center
closer to the middle Ohio Valley. Will thus discount the more
amplified solution for now. Nevertheless, likely PoPs remain
justified during peak heating times of both Saturday and Sunday
with continued shortwave passages and the presence of the front.
PoPs drop off during the nighttime hours given instability
loss.

SPC maintained a marginal severe risk for Saturday
afternoon/evening ahead of the front. This seems reasonable
given that the overall wind field may be a bit too weak for much
storm organization, but enough instability and sufficiently
steep lapse rates may exist, along with mid-level dry air, for a
severe storm or two. Likewise, any flood threat should remain
localized. Although PWAT values are quite high, FFG values are
as well, and it will probably require an area to get hit a few
times for any excessive rainfall issues.

Moisture and cloud cover should keep diurnal temperature ranges
fairly small, with continued above normal max and min values.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Some uncertainty exists in the long term, as the front may not
fully exit the region by Monday. Added some low PoPs back into
the forecast, especially across the south. Zonal flow continues
into midweek, when a frontal passage may provide at least a
brief dry interlude. Another shortwave may arrive for the end of
the week.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Prevailing VFR is expected through the evening, though showers
and thunderstorms, developing along a warm front, may bring
brief restrictions to the terminals south of I-70. Didn't stray
much from the previous forecast with VCTS mentioned at ZZV and
MGW and left out of all other locations until tomorrow with
greater confidence in coverage. Some hi-res models suggest
storms may develop and cross overnight but have opted not to
carry these for now with low confidence in placement.

Increasing low level moisture supports the development of fog at
several sites overnight, though there may be just enough surface
flow to limit IFR. For now, continued the MVFR mention, though
it is likely IFR will occur where any thunderstorm passes.

OUTLOOK...
Restrictions will be possible in morning through the weekend and
again in any thunderstorms that pass over a TAF site.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 8, 2:17 AM EST, 16 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
317 AM EDT Fri Jun 8 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-090730-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
317 AM EDT Fri Jun 8 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 8, 4:28 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
528 PM EDT FRI JUN 8 2018

OHZ048-082215-
Coshocton-
528 PM EDT FRI JUN 8 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHWESTERN COSHOCTON COUNTY...

At 527 PM EDT, a strong thunderstorm was located near Killbuck, or 8
miles southwest of Millersburg, moving south at 10 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Coshocton...                      Warsaw...
Nellie...                         Walhonding...
Layland...                        Blissfield...
New Guilford...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4045 8218 4045 8189 4026 8184 4026 8219
TIME...MOT...LOC 2127Z 342DEG 8KT 4047 8204

SKH
Special weather statement, Jun 8, 5:13 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
613 PM EDT FRI JUN 8 2018

OHZ050-PAZ029-WVZ001-002-082315-
Jefferson-Washington-Brooke-Hancock-
613 PM EDT FRI JUN 8 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTHEASTERN JEFFERSON...NORTHWESTERN
WASHINGTON...NORTHEASTERN BROOKE AND SOUTHEASTERN HANCOCK COUNTIES...

At 612 PM EDT, a strong thunderstorm was located over Steubenville,
moving southeast at 15 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Weirton...                        Steubenville...
Wellsburg...                      Avella...
Toronto...                        Wintersville...
Mingo Junction...                 Follansbee...
Hooverson Heights...              New Cumberland...
Burgettstown...                   Franklin...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4045 8034 4019 8049 4038 8076 4051 8069
TIME...MOT...LOC 2212Z 292DEG 5KT 4040 8065
Special weather statement, Jun 8, 5:41 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
641 PM EDT FRI JUN 8 2018

PAZ021-029-082315-
Washington-Allegheny-
641 PM EDT FRI JUN 8 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT CENTRAL WASHINGTON AND SOUTHWESTERN ALLEGHENY
COUNTIES...

At 641 PM EDT, a strong thunderstorm was located over Cecil-Bishop,
or near Canonsburg, moving southeast at 15 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Pittsburgh...                     Mount Lebanon...
Bethel Park...                    McMurray...
McKeesport...                     Canonsburg...
Gastonville...                    West Mifflin...
Baldwin...                        Upper St. Clair...
Scott Township...                 Whitehall...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 27 and 32.
  Interstate 79 in Pennsylvania between mile markers 22 and 30.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 4030 8033 4046 8023 4036 7986 4012 8002
TIME...MOT...LOC 2241Z 297DEG 11KT 4034 8017
Local storm report, Jun 8, 6:27 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
727 PM EDT FRI JUN 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLASH FLOOD      1 WNW ROSWELL           40.48N  81.36W
06/08/2018                   TUSCARAWAS         OH   911 CALL CENTER

            5000 BLOCK OF ECHO LAKE ROAD IS IMPASSABLE.

&&

EVENT NUMBER PBZ1803079

SKH

The radar

The Pittsburgh radar (KPBZ), 18 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

4 flood, 3 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
June 8, 6:40 PM EST to 9:00 PM EST
Where
Washington County, 0.6 mi WSW of Mc Donald to 0.22 mi WSW of Mc Donald
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.368, -80.241

County 911 officials reported that Water was entering some businesses in McDonald.

Flood, Washington

When
June 8, 6:40 PM EST to 9:00 PM EST
Where
Washington County, 0.52 mi SW of Mc Donald to 0.34 mi SW of Mc Donald
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.365, -80.237

Parts of Highway 980 between McDonald and Cecil were reported by county 911 officials to be impassable due to flooding.

Flood, Allegheny

When
June 8, 6:50 PM EST to 9:00 PM EST
Where
Allegheny County, 1.05 mi W of Boyce to 1 mi W of Boyce
Cause
Heavy Rain
Reported by
Social Media
Coordinates
40.320, -80.120

Flooding was reported at the intersection of Mayview Road and Boyce Road by a member of the public.

Flash Flood, Westmoreland

When
June 8, 7:34 PM EST to 10:30 PM EST
Where
Westmoreland County, 0.86 mi SW of West Newton to 0.78 mi SW of West Newton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.211, -79.781

Residential flooding was reported on Pittsburgh Street in West Newton by county 911 officials.

Flash Flood, Westmoreland

When
June 8, 7:42 PM EST to 10:30 PM EST
Where
Westmoreland County, 0.45 mi NNE of Fitz Henry to 0.9 mi ENE of Fitz Henry
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.175, -79.745

County 911 officials reported residential flooding on Fitz Henry Road.

Flood, Allegheny

When
June 8, 7:45 PM EST to 9:00 PM EST
Where
Allegheny County, 1.2 mi E of Clairton to 1.3 mi E of Clairton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.300, -79.877

Flooding was reported on North State Street near Ostermayer Avenue by county 911 officials.

Flood, Allegheny

When
June 8, 7:49 PM EST to 9:00 PM EST
Where
Allegheny County, 1.4 mi ESE of Versailles to 1.41 mi ESE of Versailles
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.310, -79.827

County 911 officials reported roadway flooding at 1441 Boston Hollow Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765377, 765380, 765381, 765378, 765379, 765382, 765383.